Apparently my reaction to Herceptin yesterday caused quite a bit of excitement at the cancer centre. The side effects I experienced, chills and shakes, followed by fever, are quite normal. It was the intensity of the reaction that set tongues wagging. My oncologist called it "dramatic." I called it flopping around like a fish (and thanks to my friend A., for pointing out in the comments that many fish do, indeed have teeth). It was an unusually intense reaction.
And the fact that I had to go back today was definitely unusual.
During the night, I got the shakes again, although they were much milder than on the previous morning. Then I got the fever. And it just kept climbing. It peaked at 40C (104F). By then, we were on our way back to the cancer centre.
They put me in bed, gave me IV fluids, drew some blood, gave me assorted pills for fever and pain and I dozed on and off for a couple of hours. By the time the blood tests came back and I was released, I felt considerably better.
And the good news? My oncologist and the cancer centre pharmacist think I am reacting so intensely because the Herceptin is working really well. I like that.
The other good news? The side effects of Herceptin usually diminish significantly after the first round. Then, again, I seem to be an unusual cancer patient.